Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 1, 2020, 8:13 PM EDT for Fayette County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 8:13 PM EDT (00:13 UTC)
- Expired
- Aug 1, 2020, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted.
762
WWUS81 KRLX 020013
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT Sat Aug 1 2020
WVZ516>518-520-020045-
Southeast Nicholas-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
813 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY...
At 813 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving northeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Ansted, Meadow
Bridge and Thurmond.
This includes Route 19 between mile markers 12 and 30.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3800 8117 3824 8104 3820 8102 3822 8100
3819 8094 3812 8090 3813 8088 3811 8087
3813 8084 3809 8078 3810 8088 3806 8087
3806 8080 3804 8083 3798 8077 3795 8081
3787 8075 3783 8091 3779 8096
TIME...MOT...LOC 0013Z 230DEG 34KT 3800 8096
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:53 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 1, 7:53 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 753 PM EDT Sat Aug 1 2020 .SYNOPSIS... A frontal boundary pushes back northward today. A cold front stalls in the mountains Sunday night through Monday, and then washes out, before a new one approaches Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 538 PM Saturday... A Severe Thunderstorm Watch was issued earlier this afternoon for our KY and OH counties, and nearly all of our WV counties. The watch is currently set to last until 03Z. Current forecast is generally on track with no changes needed at this time. As of 210 PM Saturday... Scattered showers and thunderstorms are currently moving through much of the area ahead of a low pressure system that is off to the west. Showers and storms will continue to develop throughout the afternoon and evening with plenty of instability and moisture present to fuel convection. Strong to severe storms may develop with damaging winds as the main threat with these storms, however, the possibility of an isolated tornado cannot be ruled out. There is currently a slight risk for severe weather over much of the area, with a marginal risk over the remainder of the area in southeastern WV and southwest VA. Additionally, periods of heavy rainfall could potentially lead to localized water issues, especially in areas that received a lot of rainfall with the previous system. There is also a slight risk for excessive rainfall for southeast OH and northern WV, and a marginal risk for much of the central/southern portions of the area. The warm front associated with this low will continue to push off to the north/northeast. Showers and thunderstorms should mostly taper off late this evening through tonight with a lack of daytime heating, however a slight chance of precipitation will continue to be possible tonight as the low itself moves toward the northeast. The center of the low will likely stay off to the north/northwest of the area as the associated cold front approaches and passes through the area on Sunday. This will lead to a chance of showers and thunderstorms ahead of and along the front, mostly during the afternoon and evening hours, with the highest chances along the eastern portion of the area in the mountains. There is currently a marginal risk for severe weather and a marginal risk for excessive rainfall over this portion of the area for tomorrow. Temperatures on Sunday should be at or just slightly above normal with lower to mid 80s for the lowlands and lower 70s to lower 80s for the higher elevations. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 115 PM Saturday... A near conceptualized PRE setup along and east of the Blue Ridge Sunday night and Monday will serve as the primary focus for rain as Isaias traverses north along the FL coast. Rain will develop along the low level theta e axis Sunday night which is progged to be primarily east of our mountainous counties, though with a weak frontal boundary in the vicinity, terrain enhanced low level convergence should keep some showers along our mountains. The upper level trof axis slowly shifts east Monday across the western OH Valley as upper level jet max develops along the Appalachians. Meanwhile, Isaias will moving along the GA coast with the low level theta e axis shifting further east. Still, with the upper level jet over the mountains, I expect the PRE to result in renewed rain during the day in the mountains, accentuated by increasing south to southeasterly low level flow. It should be noted that some model solutions keep the low level theta e axis further west over our mountains which would enhance the rain expected Monday. Rainfall amounts look to be tolerable with the highest amounts just east of the mountains. Elsewhere, the area may stay largely void of activity during the day with the upper trof axis still west of the region. The PRE setup begins to break down Monday night as Isaias closes in on the Carolina Coast. We may see some evening showers/storms across southeast OH before weakening overnight east of the OH River as the trof tries to inch closer. Isaias begins to pick up speed Tuesday as it feels the influence of the trof. A s/w trof axis and weak surface low/front will approach in the afternoon, coinciding with max insolation, for scattered convection which will linger into the evening hours. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 120 PM Saturday... Upper level trof will lift northeast Wednesday before another s/w trof swings through late week. Primary focus for diurnal convection Wednesday and Thursday will be tied to a lingering inverted surface trof across the mountains and weak upper level divergence. Thereafter, convection increases Friday with s/w trof crossing, followed by weak high pressure Saturday. Temperatures will remain seasonable, though highs could be a few degrees below normal midweek. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 752 PM Saturday... Showers and thunderstorms continue to bring periods of heavy rain, gusty winds, and MVFR/IFR as they pass through the area this evening. Storms should begin to die down overnight. Have maintained VCTS for the beginning of the TAF period since storms continue to be scattered in nature and may not directly impact the sites. Outside of showers and storms, CIGS should generally be VFR through the night then lower into MVFR tomorrow morning as a cold front approaches from the west. Tonight, winds may be gusty at times while showers/storms pass through. Sustained winds should remain southerly and in the 5-10KT range. Winds become west-southwest for tomorrow and while sustained winds should be around 5-10KTs, gusts near 20KTs will be possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog may develop tonight. Timing of MVFR tomorrow may vary from current TAF. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H M H H H H EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z MONDAY... IFR possible in showers and thunderstorms Sunday evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/CG NEAR TERM...CG/JLB SHORT TERM...30 LONG TERM...30 AVIATION...JLB
Hazardous weather outlook, Aug 1, 4:04 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 404 PM EDT Sat Aug 1 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-517>526-022015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 404 PM EDT Sat Aug 1 2020 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of showers and thunderstorms are expected on Sunday with the potential for heavy downpours and strong damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515-516-022015- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 404 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of showers and thunderstorms are expected on Sunday with the potential for heavy downpours and strong damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 1, 7:27 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Charleston WV 727 PM EDT Sat Aug 1 2020 WVZ008-015-016-020000- Jackson-Roane-Kanawha- 727 PM EDT Sat Aug 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KANAWHA... SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES... At 726 PM EDT, a strong thunderstorm was located over Sissonville, or 11 miles north of Charleston, moving northeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Sissonville, Statts Mills, Kentuck, Harmony and Gandeeville. This includes Interstate 77 in West Virginia between mile markers 111 and 127. A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for central and northwestern West Virginia. LAT...LON 3845 8154 3849 8171 3876 8162 3869 8136 TIME...MOT...LOC 2326Z 207DEG 32KT 3852 8161 HART
Local storm report, Aug 1, 7:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SAT AUG 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 1 ESE FORKS OF COAL 38.27N 81.78W
08/01/2020 KANAWHA WV 911 CALL CENTER
TREE DOWN ALONG BROUNLAND ROAD IN ALUM CREEK AREA
&&
EVENT NUMBER RLX2001108
SLSpecial weather statement, Aug 1, 7:51 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
751 PM EDT Sat Aug 1 2020
WVZ515-516-020015-
Northwest Raleigh-Southeast Raleigh-
751 PM EDT Sat Aug 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL RALEIGH
COUNTY...
At 751 PM EDT, strong thunderstorms were clustered over Beckley,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Beckley, Mabscott, Sophia, Crab Orchard, Dry Creek, Macarthur, Coal
City, Bradley, Shady Spring, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Lester and Glen Daniel.
This includes the following highways...
West Virginia Turnpike between mile markers 35 and 52.
Interstate 64 in West Virginia between mile markers 120 and 133.
Route 19 between mile markers 1 and 4.
LAT...LON 3763 8126 3780 8138 3789 8126 3788 8113
3788 8111 3786 8109 3786 8110 3785 8110
3785 8107 3776 8095
TIME...MOT...LOC 2351Z 218DEG 26KT 3779 8117
HARTLocal storm report, Aug 1, 7:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SAT AUG 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 1 SSE SUMERCO 38.22N 81.90W
08/01/2020 LINCOLN WV 911 CALL CENTER
TREE AND POWER LINES DOWN ALONG ELY FORK ROAD NEAR
SUMERCO
&&
EVENT NUMBER RLX2001110
SLLocal storm report, Aug 1, 8:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 7 WNW ARNOLDSBURG 38.84N 81.23W
08/01/2020 ROANE WV BROADCAST MEDIA
TREES DOWN ON EGYPT RIDGE.
&&
HARTSpecial weather statement, Aug 1, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT Sat Aug 1 2020
WVZ516>518-520-020045-
Southeast Nicholas-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
813 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY...
At 813 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving northeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Ansted, Meadow
Bridge and Thurmond.
This includes Route 19 between mile markers 12 and 30.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3800 8117 3824 8104 3820 8102 3822 8100
3819 8094 3812 8090 3813 8088 3811 8087
3813 8084 3809 8078 3810 8088 3806 8087
3806 8080 3804 8083 3798 8077 3795 8081
3787 8075 3783 8091 3779 8096
TIME...MOT...LOC 0013Z 230DEG 34KT 3800 8096
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 54 min |
| Aug 1, 8:27 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 1, 11:54 PM EDT | Special Weather Statement | RLX | Pleasants | 36 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.